W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
GKFV1015 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Obstruction/Occlusion (2422)
| Date of Event |
11/21/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: on (b)(6) 2018: (b)(6) m.D.Indications: ¿this is a 61-year-old gentleman who underwent apr for rectal cancer.He developed a parastomal hernia relatively early in his postoperative course and has had multiple episodes of incarceration and bowel obstruction secondary to this.He was also relatively asymptomatic from discomfort and so we proceeded to the operating room after he had lost some weight and stop smoking to repair this hernia.¿ implant #1 procedure: robotic-assisted sugarbaker repair of parastomal hernia.[implant: gore® synecor intraperitoneal biomaterial, gkfv1015/(b)(4), 10cm x 15cm].Implant #1 date: (b)(6) 2018 [hospitalization (b)(6) 2018 ¿ discharge date unknown].On (b)(6) 2018: (b)(6) operative note.Pre- and postoperative diagnosis: incarcerated parastomal hernia with previous obstructions.H/o rectal cancer s/p apr [abdominoperineal resection], former smoker.Anesthesia: general.Estimated blood loss: 10 ml.Implants: 10 x 15 centimeter synecor mesh.Complications: none.Procedure: ¿consent was obtained from the patient prior to entering the operating room and he was placed on or table in supine position.Scds placed to bilateral lower extremities.Preoperative antibiotics were given.He was induced under general anesthesia.His abdomen was prepped and draped in usual sterile fashion.A sterile ray-tec was placed over the stoma and this was covered with a tegaderm and this was prepped again with alcohol based prep.Sterile dressings were placed.A timeout was performed identifying proper patient and procedure.We entered the abdomen in the right upper quadrant at the costal margin using a 5 optiview port.Insufflation was achieved.There is no evidence of injury on entry and then we evaluated the abdomen and finding a defect was significant amount of incarcerated loops of small bowel and no other pathology in the abdomen.The 12 millimeter port was then placed approximately 15 centimeters from the edge of the defect and two 8 millimeter ports were placed inferior and superior to this.The robot was then brought in and docked.Prior to docking, we did complete a bilateral tap block using 20 centimeters of exparel diluted in 100 cubic centimeters of saline.The robot was then brought in and docked and i proceeded to the console where i completed the remainder of the procedure.I proceeded to reduce the loops of small bowel from the parastomal defect.These came easily with no evidence of true incarceration.There were at least 3 loops of bowel with the mesentery within the defect.Once these were all reduced, we could see the colon entering the defect with its mesentery.I dissected the hernia sac circumferentially.I was able to free up some of the colon.There was some colon stuck in the defect and adhesed to the hernia sac.This was left alone as i did not see any benefit to the reduction of it.I proceeded then to close the defect which i measured as was approximately 6 centimeters in diameter and using an 0 stratafix suture, i was able to approximate the defect around the colon which was brought up per the stoma.I did include some bites of the hernia sac in order to close down the space somewhat, although i was unable to close it down completely and i was satisfied with the closure of the defect.I measured out the area and found that a 10 x 15 centimeter mesh would give us a very nice overlap of the defect and the stoma.Therefore a 10 x 15 centimeter synecor was prepared with 2-0 vicryl sutures on either of the long ends in the center.These were tied down and it was introduced through the 12-millimeter port.It was stretched out to cover the space as we would prefer and then 2-0 vicryl sutures were then used to secure it in its location.I then circumferentially sutured the mesh to the anterior abdominal wall using 2-0 vicryl sutures and plac ed 2 medial type sutures around the stoma as well.I was quite satisfied with the appearance of the mesh when we were done, and we then proceeded to remove all of the needles from the abdomen.I closed the 12 millimeter port with 0 pds suture using a carter-thomason suture passer under direct vision.We then desufflated the abdomen and closed the port sites using 4-0 monocryl suture.The stoma appliance was placed.The patient tolerated procedure well.There were no complications.Counts correct x 2 and i performed the entire procedure.¿ on (b)(6) 2018: (b)(6).Implant sticker: gore® synecor intraperitoneal biomaterial ref: gkfv1015; lot: 16495527.Size: n/a.Expiration date: 05/09/2020.Quantity: 1.The records confirm gore® synecor intraperitoneal biomaterial (ref: gkfv1015; lot: 16495527) was implanted during the procedure.Relevant medical information: no interim medical records.Explant #1 implant #2 preoperative complaints: on (b)(6) 2018: indications: ¿presley lafountain is a 62-year-old gentleman who has a history of rectal cancer which required apr and a permanent end colostomy.The patient afterward developed a parastomal hernia which was giving patient multiple bowel obstructions and abdominal discomfort.Beginning of this year, the patient underwent a laparoscopic sugarbaker parastomal hernia repair; however, a few months later patient had recurrence of the hernia.The patient is now taken to the operating room today for a redo parastomal hernia repair.¿ explant #1 implant #2 procedure: exploratory laparotomy.Lysis of adhesions for 20 minutes.Reduction of parastomal hernia with a defect measuring 6 centimeters with excision of a large hernia sac.Partial explantation of previously placed mesh.Revision of end colostomy.Transversus abdominis release on the left side.Ventral herniorrhaphy using microporous polypropylene soft bard mesh measuring 30 x 30 centimeters with parastomal reinforcement using bio-a mesh measuring 5 x 5 centimeters placed in a retromuscular fashion.Primary midline fascial closure.Excision of redundant skin and subcutaneous tissue of the left lower quadrant parastomal hernia measuring 50 centimeters squared with complex layered closure.Midline scar revision involving skin and subcutaneous tissue measuring 75 centimeters squared with complex layered closure.Incisional wound-vac placement x 2.Explant #1 implant #2 date: (b)(6) 2018, [hospitalization: (b)(6) 2018 ¿ discharge date unknown].On (b)(6) 18: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: recurrent parastomal hernia leading to bowel obstruction and abdominal discomfort.Anesthesia: general.Estimated blood loss: 300 cc.Specimens: previous colostomy.Drains: 19-french blake drain, incisional wound-vac x 2.Findings: ¿include parastomal hernia defect measuring 6 x 6 centimeters.¿ procedure: ¿after the patient was identified in the preoperative area, all his questions and concerns were answered.Esp block was performed by the anesthesia team.The patient was transferred to the operating room and placed in supine position.General endotracheal intubation performed.All the pressure points were padded.Bilateral scds were placed and functioning.Previous ostomy bag was removed and the skin around the ostomy was closed with the help of 2-0 nylon in a running fashion.The abdomen was then prepped and draped in usual sterile fashion.An appropriate timeout was performed.We started our procedure by making a midline laparotomy incision midway between the xiphoid and the umbilicus all the way down to the pubic tubercle through the previous scar.This was deepened through subcutaneous tissue to identify the fascia.The fascia was incised and elevated.Peritoneum was elevated and incision into the abdominal cavity was achieved.The patient was noted to have some anterior abdominal wall adhesions, which were slowly taken down to extend our fascial incision up to pubic tubercle.Once completed entry into the abdominal cavity was achieved, we started performing diagnostic laparotomy.The patient was noted to have minimal interloop and intraabdominal adhesions.We did notice a loop of bowel within the hernia sac, which was easily reduced and was viable.We then diverted our attention toward left lower quadrant to examine the parastomal hernia.The patient was noted to have the mesh incorporated on the medial aspect; however, laterally has completely moved.At this point, we slowly decided to take the adhesions down, which were incorporating the mesh and the small bowel.This approximately took another 10 minutes.After all the adhesions were taken down, we started mobilizing the hernia sac.At this point, we decided to revise the ostomy.A gia stapler was brought into the field and the colon was divided at the level of the posterior fascia with the help of a gia stapler using blue load.Mesentery was divided with the help of ligasure.After this, we diverted our attention toward the parastomal skin.An elliptical incision was made and was carried all the way down to remove the previous colostomy.This was sent as a specimen.We then examined the hernia defect which measured approximately 6 x 6 centimeters; however, the patient did have a large hernia sac.The patient also had extensive redundant skin.At this point, we decided to perform excision all the redundant skin.Then, 350 squared of skin and subcutaneous tissue was divided and hemostasis was then achieved.This was then closed in a linear transverse fashion using multilayer closure with the help of 2-0 vicryl interrupted stitches to decrease the dead space.A 3-0 vicryl deep dermal stitches and skin was closed with the help of 4-0 monocryl in a running fashion.After this, we diverted our attention toward the midline wound.All the hernia sac was removed.After completely examining the lateral abdominal wall, we then decided to perform transversus abdominis release.An incision was made in the posterior fascia to identify the rectus muscle.This retro-rectus plane was then opened cephalad with approximately 5 centimeters beyond our incision and caudad up to the cooper's ligament.Posterior fascia was divided to identify the transversus abdominis fascia which was divided.Transversus abdominis muscle was identified and incised to obtain a competent release on the left side.We continued our plane up to the level of linea alba.We did have adequate tension-free fascia up to the level of the midline.After this, we divided posterior fascia toward the right abdominal wall to obtain a retromuscular space for mesh overlap.Again, an incision was made at the level of the fascia to identify the rectus muscle.The posterior fascia was then incised to enter the retromuscular space.The space was again created cephalad approximately 5-6 centimeters above the level of the incision and caudad up to the level of the cooper's ligament.Once satisfied we had adequate overlap, we then diverted our attention toward closing the previous ostomy site.The previous ostomy site was closed with the help of 0 pds sutures in figure-of-eight manner.The descending colon was then examined and another incision was made in the posterior fascia to be brought in as an ostomy lower than the previous incisions.This was marked and was brought into the posterior fascia.We then brought in a 30 x 30 centimeter soft bard mesh and placed inside the abdomen and the patient was noted to have good coverage of all of the left lateral abdominal wall and the previous parastomal hernia.After we were satisfied that we would have enough coverage, we then closed the posterior sheath with the help of 2-0 vicryl stitch in a running manner.Any small holes in the posterior sheath were also closed with the help of 2-0 vicryl.Once the posterior sheath was completely secured, the bard mesh was brought into the field.A 3 x 3 centimeter circular hole was cut into the bard mesh where the ostomy would be coming out.This was reinforced with the help of 5 x 5 centimeter bio-a mesh which was held together to the bard mesh with the help of tisseel.Colon was brought into the mesh and mesh was laid in the retromuscular space.Multiple interrupted 0 pds sutures were used to secure the mesh.After this was done, then the anterior fascia was closed with the above #0 pds in a running fashion and a 19-french blake drain was placed in the space.After the fascia was closed, we then diverted our attention toward bringing the ostomy through the skin.A skin incision was made which was deepened to subcutaneous tissue.Anterior fascia and rectus muscle was divided and the colon was brought in at the level of the skin, which was found to have no tension.Once this was completed, we diverted our attention toward the midline wound again.The midline wound was copiously irrigated.Hemostasis was achieved and was closed in a multilayer fashion using interrupted 2-0 vicryl stitches to close the dead space, 3-0 vicryl deep dermal stitches and 4-0 monocryl in a running manner.We then diverted our attention toward maturing the ostomy.The previous staple line of the colon was divided and lumen of the colon was matured at the level of the skin using brooke technique using interrupted 3-0 vicryl stitches.We then placed an incisional wound-vac on both the vertical and the transverse skin incisions and the ostomy dressing was then applied to the colostomy.The patient tolerated the procedure well, was extubated at the end of the case and taken to pacu in a stable condition.All instrument and sponge counts were correct.Dr.(b)(6) was present and scrubbed for the entirety of the case.¿ on (b)(6) 2018:(b)(6).Implant sticker: gore® bio-a® tissue reinforcement ref: hh0710; lot: 18115725.Size: n/a.Expiration date: 04/30/2021.Quantity: 1.The records confirm gore® bio-a® tissue reinforcement (ref: hh0710; lot: 18115725) was implanted during the procedure.On (b)(6) 2018: (b)(6).Implant information: bard soft mesh.Size: n/a.Expiration date: 07/28/2023.Quantity: 1.On (b)(6) 2018: (b)(6).Pathology report.No pathology report has been provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic parastomal hernia repair on (b)(6) 2018 whereby a gore® synecor® intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore® synecor® intraperitoneal biomaterial was explanted.It was reported the patient alleges the following injuries: additional surgery; recurrence; adhesions; mesh migration; mesh removal; extensive redundant skin; bowel obstruction; pain & suffering.Additional event specific information was not provided.The medical records show that the patient underwent laparoscopic parastomal hernia repair on (b)(6) 2018 whereby a gore® bio-a® tissue reinforcement was implanted.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Updated health effect updated investigation finding updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.